Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2002, 4:59 PM EDT for Van Wert County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 4:59 PM EDT (20:59 UTC)
- Expired
- Sep 20, 2002, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:15 PM EDT | Tornado F0 | Van Wert, OH | County Emergency Management reported the tornado touched down at 300 yards north of Kear Road in the city of Van Wert and 300 yards east of John Brown Road. It continued on the ground for around 4 miles, causing roof damage to 3 homes, as numerous trees twiste |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:35 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
622 WUUS53 KIWX 202059 SVRFWA OHC161-202145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 459 PM EDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN WERT COUNTY IN OHIO * UNTIL 545 PM EDT * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF WREN...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... VENEDOCIA CONVOY VAN WERT MIDDLE POINT WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4097 8479 4073 8480 4075 8441 4098 8439
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 20, 3:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 220 PM EST FRI SEP 20 2002 UPPER TROF WILL LIFT TO NORTHEAST EARLY TNGT AS SFC LOW AND FRONT SHIFT EAST. SEVERE THREAT TO CONTINUE INTO EARLY EVENING FOR SE CWA. DEEP MOISTURE AND LLVL CONVERGENCE WILL BE EAST OF CWA BY SAT MORNING AS FRONT SLIDES THROUGH. COMPROMISE ON TMPS BETWEEN MET/MAV AS MET LOOKS TOO WARM AND MAV TOO COLD. DRY SATURDAY UNDER HIGH THEN CHGS MADE FOR SAT NITE AND SUNDAY AS SIGNIFICANT SHRTWV PUSHES STRONGER FRONT TOWARD CWA LATE SAT NITE INTO SUNDAY. ETA SEEMS TO BE LACKING QPF BASED ON PROGGED LIFT AND SOME AVAILABLE MOISTURE SO WILL GO LOW CHC POPS SAT NITE WEST AND CHC ENTIRE CWA SUNDAY. THEN DRY AND COOL UNDER HIGH PRESSURE UNTIL THURSDAY WHEN NEXT STRONG SYSTEM BRINGS ANOTHER FRONT. WILL KEEP FRIDAY DRY ALTHOUGH COULD BE A FEW SHOWERS WITH DEEP TROF COMING ACROSS LAKES. .IWX...NONE. RES
In the hours before
Local storm report, Sep 20, 4:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM HARTFORD CITY IN WIND DAMAGE
09/20/02 BLACKFORD TREES AND POWER LINES
BLOWN DOWN. REPORTED BY
SHERIFF.Local storm report, Sep 20, 4:46 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EST FRI SEP 20 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 3 NE HARTFORD CITY IN WIND DAMAGE
09/20/02 BLACKFORD BUILDINGS FLATTENED AT
A FERTILIZER PLANT.
REPORTED BY DISPATCH.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:14 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 46 min |
| Sep 20, 4:59 PM EDT | Tornado Warning | IWX | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.